Alabama, 2008Tornadoes and Damaging Wind in Alabama, October 8, 2008
October 8, 2008 · NWS BMX · 3 events in 2 counties and zones
An upper level trough and associated cold front moving through the southeastern states caused thunderstorms that produced isolated tornadoes in Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and associated cold front moving through the southeastern states caused thunderstorms that produced isolated tornadoes in Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 8, 3:45 AM CST, 45 minutes earlier.
Area forecast discussion, Oct 8, 3:45 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 AM CDT WED OCT 8 2008
.DISCUSSION...
STARTING OFF UNSEASONABLE WARM WITH DEEP GULF MOISTURE CONTINUING
TO STREAM UP ACROSS THE AREA. UPPER LOW JUST TO OUR WEST...WITH
ASSOCIATED SURFACE COLD FRONT...IS CONVERTING THE DEEP MOISTURE
INTO SHOWERS AT THE MOMENT FOR US. SAID UPPER LOW/FRONT WILL
SLOWLY TREK OVER CENTRAL ALABAMA TODAY. AS THE LOW MOVES ACROSS
AND THE SUN POPS UP...EXPECT SHOWERS TO TURN INTO STORMS. BY LATE
MORNING...SOME STORMS COULD BE ON THE STRONG SIDE...WITH GUSTY
WINDS...IN THE SE PORTION OF THE AREA. FOR PLANNING PURPOSES...
NOT EXPECTING AN ALL DAY RAIN FOR EVERYONE. BACK EDGE OF CONVECTION IS ON
THE ALABAMA LINE NOW. FOLKS ACROSS THE WEST WILL BE RAIN FREE BY
NOON. FOLKS IN THE EAST...PLAN ON PERIODS OF RAIN.
THE UPPER LOW WILL CONTINUE TO BE A PLAYER IN THE FORECAST THROUGH
THE WEEKEND. BY EARLY SATURDAY THE LOW IS EXPECTED TO BE IN THE
VICINITY OF THE GA COAST. CONCURRENTLY A RIDGE WILL BE IN THE
PROCESS OF BUILDING OVER THE TOP OF IT. AS THE RIDGE BUILDS OVER...THE
LOW WILL BE FORCED BACK TO THE WEST. WE WILL SEE AN INCREASE IN
CLOUDS BY SATURDAY NIGHT...WITH EVEN A SLIGHT CHANCE OF RAIN IN
THE SOUTHEAST. BY SUNDAY THE UPPER LOW FLATTENS...BUT WE WILL
STILL BE LEFT WITH RESIDUAL CLOUDS/MOISTURE. TEMPS THROUGH THE PERIOD...
ESPECIALLY OVERNIGHT LOWS...WILL BE ABOVE TO WELL ABOVE NORMAL.
JONES/90
&&
.AVIATION...06Z TAF DISCUSSION.
MOISTURE WILL CONTINUE TO OVERSPREAD THE AREA IN ADVANCE OF AN
APPROACHING COLD FRONT. EXPECT MVFR CONDITIONS TO DEVELOP THROUGH
12Z AND REMAIN THROUGH THE FORECAST PERIOD...WITH SOME TEMPORARY
IFR CONDITIONS POSSIBLE IN AND NEAR THUNDERSTORMS. ISOLATED TO
SCATTERED SHOWERS EXPECTED THROUGH 10Z...THEN NUMEROUS TO WIDESPREAD
SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS WILL SPREAD FROM WEST TO
EAST ACROSS THE AREA THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 74 59 77 58 83 / 80 40 0 0 10
ANNISTON 73 60 78 60 83 / 90 40 0 0 10
BIRMINGHAM 75 61 77 63 84 / 70 20 0 0 10
TUSCALOOSA 77 61 81 61 85 / 50 10 0 10 10
CALERA 75 61 78 62 83 / 70 20 0 0 10
AUBURN 73 61 75 64 82 / 90 20 0 0 10
MONTGOMERY 78 62 80 63 84 / 80 10 0 0 10
TROY 77 60 80 60 84 / 80 10 0 0 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
07/07/07
Hazardous weather outlook, Oct 8, 3:53 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 AM CDT WED OCT 8 2008
ALZ011>015-017>050-090000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
453 AM CDT WED OCT 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE FROM 9 AM THROUGH 4 PM
TODAY FOR AREAS SOUTH OF A LINE FROM WHITE HALL...TO TALLASSEE...TO
AUBURN. THE MAIN THREAT WILL BE WIND GUSTS TO 40 MPH. AN UPPER LEVEL
IMPULSE WILL MOVE INTO WEST ALABAMA THIS MORNING AND TRIGGER
THUNDERSTORMS ACROSS AREAS MAINLY EAST OF I-65 LATER THIS MORNING.
THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS SOUTHEAST ALABAMA FOR A
FEW STRONG STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
Tornado, Walker
- When
- October 8, 4:30 AM CST to 4:31 AM CST
- Where
- Walker County, 3.36 mi NE of Eldridge to 3.76 mi NE of Eldridge
- Rating
- EF0
- Path length
- 0.48 mi
- Path width
- 40 yd
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.952, -87.576
The tornado touched down near the intersection of Kendrick Road and Dogtown Road, and was on the ground for about a half mile. One chicken house was heavily damaged, two outbuildings suffered minor damage, and several trees were snapped off or uprooted.
Tornado, Marion
- When
- October 8, 2:19 PM CST
- Where
- Marion County, 1.85 mi WNW of Winfield
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- Emergency Manager
- Coordinates
- 33.930, -87.850
A brief tornado touch down was captured on video by several people, near the intersection of CR-27 and CR-69, just west of Winfield. Subsequent inspection of the touch down area revealed no significant damage.
Thunderstorm Wind, Marion
- When
- October 8, 3:20 PM CST
- Where
- Marion County, 3.76 mi WNW of Thorn Hill
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.187, -87.733
Several trees were blown down at the intersection of AL-241 and CR-48.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Alabama, October 8, 2008$4.3 million · EF1 · 6 events
- Tornadoes in Florida, October 8, 2008$510,000 · EF1 · 2 events
- Tornado and Damaging Wind in Georgia, October 8, 2008$135,000 · EF0 · 2 events
- Hail and Damaging Winds in Georgia, October 8 to 9, 2008$100,000 · 1.75 in hail · 5 events
- Strong Wind in South Carolina, October 8, 2008$100,000 · 1 event
- Tornado and Damaging Wind in Alabama, October 8, 2008$60,000 · EF0 · 2 events
- Tornado and Hail in Georgia, October 8 to 9, 2008EF0 · 14 events
- Damaging Winds in South Carolina, October 8, 2008$2,000 · 55 kt wind · 6 events
- Damaging Wind in Georgia, October 8, 2008$2,000 · 50 kt wind · 2 events
- Damaging Wind in South Carolina, October 8, 200850 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 8, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134482, 134483, 134484.